Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 82, NWS Omaha, NE

May 16, 2017Jefferson County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 16, 2017, 7:49 PM CDT for Jefferson County, Nebraska. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2017, 7:49 PM CDT (00:49 UTC)
Expired
May 16, 2017, 8:15 PM CDT
In force
26 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Jefferson County, NE

The radar

The Grand Island radar (KUEX), 107 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 4:57 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 0.8 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 388 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
388 J/kg
Mixed-layer CIN
-468 J/kg
Mixed-layer LCL
1371 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

294 
WUUS53 KOAX 170049
SVROAX
NEC095-170115-
/O.NEW.KOAX.SV.W.0082.170517T0049Z-170517T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
749 PM CDT TUE MAY 16 2017

The National Weather Service in Omaha has issued a

* Severe Thunderstorm Warning for...
  Jefferson County in southeastern Nebraska...

* Until 815 PM CDT

* At 749 PM CDT, a severe thunderstorm was located 5 miles southwest
  of Fairbury, or 22 miles northwest of Washington, moving northeast
  at 45 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Fairbury, Daykin, Endicott, Jansen, Reynolds, Harbine, Crystal
  Springs Campground, Buckley Creek Recreational Area, Camp
  Jefferson, Alexandria State Recreation Area, Rock Creek Station
  State Historical Park and Cub Creek Recreational Area.

This includes Highway 136 in Nebraska between mile markers 141 and
166.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4000 9737 4001 9737 4029 9736 4035 9725
      4035 9714 4024 9691 4018 9691 4000 9707
TIME...MOT...LOC 0049Z 226DEG 45KT 4010 9727 

HAIL...<.75IN
WIND...60MPH
 
$$

MEAD
1 follow-up statement
216 
WWUS53 KOAX 170102
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
802 PM CDT TUE MAY 16 2017

NEC095-170115-
/O.CON.KOAX.SV.W.0082.000000T0000Z-170517T0115Z/
Jefferson NE-
802 PM CDT TUE MAY 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR JEFFERSON COUNTY...

At 801 PM CDT, a severe thunderstorm was located 5 miles northeast of
Fairbury, or 20 miles west of Beatrice, moving northeast at 45 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Fairbury, Daykin, Endicott, Jansen, Harbine, Crystal Springs
Campground, Buckley Creek Recreational Area, Camp Jefferson,
Alexandria State Recreation Area, Rock Creek Station State Historical
Park and Cub Creek Recreational Area.

This includes Highway 136 in Nebraska between mile markers 141 and
166.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4001 9725 4009 9736 4029 9736 4035 9725
      4035 9714 4024 9691 4018 9691 4000 9707
TIME...MOT...LOC 0101Z 226DEG 45KT 4020 9712 

HAIL...<.75IN
WIND...60MPH
 
$$

MEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:17 PM CDT, 4 hours 32 minutes earlier.

Area forecast discussion, May 16, 3:17 PM CDT, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
317 PM CDT Tue May 16 2017

.SHORT TERM...(Tonight through Friday)
Issued at 315 PM CDT Tue May 16 2017

WV imagery this afternoon showing a deep longwave trof cutting
through the western CONUS with potent southern tier vort max
currently over southern CA/western AZ. At the surface...relatively
weak low pressure was centered in eastern CO with a stagnant
thermal boundary extending into eastern Neb then northern IA. A
second boundary/cold front was situated from central MN to
southwest SD. Daytime heating/influx of moisture has pushed
instability parameters to the extreme with MLCAPES 2500-3500J/kg
over the region.

A highly unstable environment will be in place to allow for
convective development in western KS this afternoon...which will
eventually reach the CWA early this evening. Expect updraft
initiation on nose of 8-9C/km low level lapse rates protruding into
moisture rich environment...promoting rapid storm development. All
this coincident to boundary layer theta-E convergence.

HRRR and RAP13 have been pretty consistent the last several runs
showing the cluster of western KS storms will cross into 0-3km bulk
shear of 40kt or so...forming into a QLCS. Complex is progged then
to quickly race along the Neb/KS border during the early evening
hours before crossing into southeastern Neb/extreme southwest IA.
Along with probable severe wind gusts(increasing layer differential
max theta-E)...an isolated tornado forming along the bowing line
segment cannot be ruled out.

Meanwhile farther north...narrow line of convection is progged to
fire later the afternoon along a stagnant surface boundary extending
from south-central Neb into west-central IA. Activity will expand
then in areal coverage mainly over northeast Neb/west-central IA
toward mid evening. Steep mid-level lapse rates topping moisture
rich boundary layer suggest severe hail producers are quite
probable.

In addition...a heavy rain threat will be in place as well tonight.
The last several runs of both NAM/GFS show continuity advertising a
high degree of precipitation efficiency consisting of deep warm
cloud layer/strong moist low level inflow...and 30-40 microbars of
omega coincident to PWS approaching 2"

Wednesday/Wednesday evening...core of southwest shortwave trof will
lift right over the CWA and bring wrap around precip mainly over the
northern CWA.

Precip chances continue Thursday afternoon through Friday associated
with a large and relatively slow moving upper low/several impulses
exiting the Rockies.

.LONG TERM...(Friday night through Tuesday)
Issued at 315 PM CDT Tue May 16 2017

Precip chances continue into the early part of next weekend
accompanied by a noticeable cooling trend into early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1207 PM CDT Tue May 16 2017

Gusty south winds will continue this afternoon across eastern
Nebraska with scattered-broken clouds at around FL040.
Thunderstorms are expected to form to the west this afternoon
before moving into the area this evening. Short-term model
guidance remains in good agreement in suggesting that a bowing
line of storms will affect the Lincoln and Omaha areas between
about 01 and 04z. As such, a mention of strong wind gusts have
been included in the TAFs during that time frame. Otherwise,
expect episodic showers and thunderstorms overnight into Wednesday
morning with the potential for more widespread MVFR ceilings
developing late tonight.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...DEE
LONG TERM...DEE
AVIATION...Mead
Hazardous weather outlook, May 16, 4:22 PM CDT, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
422 PM CDT Tue May 16 2017

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-171130-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
422 PM CDT Tue May 16 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

A highly unstable and moist environment will be in place to
promote severe thunderstorm development late this afternoon
before increasing in areal coverage through the evening. The
primary severe weather threat along and south of I-80 will be
damaging wind gusts with the potential for an isolated tornado.
For areas north of I-80...the main threat will be large hail and
damaging winds.

In addition...the possibility for heavy rainfall and localized
flooding is quite high in association with more intense
thunderstorms.

Even though the severe weather will likely come to a close around
midnight, the threat for flooding will continue with showers and
thunderstorms across the region later tonight.

Thunderstorms will also be possible again on Wednesday.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

The chance of thunderstorms will extend into Wednesday evening and
again Thursday night through Saturday morning. Additional
thunderstorms are possible Monday into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will liklely be needed late this afternoon and
tonight.

Fobert

In the hours before

Local storm report, May 16, 7:26 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
726 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND GST     VALLEY                  41.31N 96.35W
05/16/2017  M85 MPH          DOUGLAS            NE   NWS EMPLOYEE

            74KT MEASURED GUST AT OMAHA/VALLEY NWS

0610 PM     TSTM WND DMG     VALLEY                  41.31N 96.35W
05/16/2017                   DOUGLAS            NE   PUBLIC

            SEVERAL POWER POLES DOWN IN VALLEY

&&

KGROSS
Special weather statement, May 16, 7:37 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
737 PM CDT TUE MAY 16 2017

NEZ067-068-170115-
Cass NE-Otoe NE-
737 PM CDT TUE MAY 16 2017

...Significant Weather Advisory for NORTHWESTERN OTOE AND
SOUTHWESTERN CASS COUNTIES UNTIL 815 PM CDT...

At 737 PM CDT, Doppler radar was tracking a strong thunderstorm near
Elmwood, or 18 miles east of Lincoln, moving northeast at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Weeping Water, Elmwood, Murdock and Alvo.

A severe thunderstorm watch remains in effect until midnight CDT for
southeastern Nebraska.

LAT...LON 4072 9632 4085 9646 4098 9634 4086 9614
TIME...MOT...LOC 0037Z 214DEG 23KT 4084 9635

MEAD
Local storm report, May 16, 7:39 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
739 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     4 W SHELBY              41.51N 95.53W
05/16/2017                   HARRISON           IA   NWS EMPLOYEE

            LARGE TREE UPROOTED

&&

DFOBERT
Special weather statement, May 16, 7:42 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
742 PM CDT TUE MAY 16 2017

NEZ088-170115-
Jefferson NE-
742 PM CDT TUE MAY 16 2017

...Significant Weather Advisory for CENTRAL JEFFERSON COUNTY UNTIL
815 PM CDT...

At 741 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mahaska, or 20 miles northwest of Washington, moving northeast at 35
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Fairbury, Endicott, Jansen, Reynolds, Crystal Springs Campground,
Buckley Creek Recreational Area, Camp Jefferson and Rock Creek
Station State Historical Park.

This includes Highway 136 in Nebraska between mile markers 144 and
160.

A severe thunderstorm watch remains in effect until midnight CDT for
southeastern Nebraska.

LAT...LON 4000 9735 4003 9737 4013 9737 4033 9719
      4013 9693 4000 9721
TIME...MOT...LOC 0041Z 225DEG 64KT 4003 9732

MEAD
Local storm report, May 16, 7:47 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
747 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND GST     2 S HARLAN              41.62N 95.33W
05/16/2017  M60 MPH          SHELBY             IA   AWOS

            HARLAN AWOS

&&

DFOBERT
Local storm report, May 16, 7:49 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
749 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     HAIL             2 S EAGLE               40.79N 96.43W
05/16/2017  E1.00 INCH       CASS               NE   TRAINED SPOTTER

&&

DFOBERT

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:07 PM CDTSevere Thunderstorm WarningOAXBurt41 min
May 16, 7:21 PM CDTSevere Thunderstorm WarningOAXCass, Sarpy24 min
May 16, 7:37 PM CDTSpecial Weather StatementOAXCass38 min
May 16, 7:42 PM CDTSpecial Weather StatementOAXJefferson33 min
May 16, 8:07 PM CDTSevere Thunderstorm WarningOAXGage, Jefferson, Lancaster, Saline23 min
May 16, 8:27 PM CDTSevere Thunderstorm WarningOAXLancaster, Saline, Seward33 min
May 16, 8:39 PM CDTSpecial Weather StatementOAXJohnson51 min
May 16, 8:43 PM CDTAreal Flood AdvisoryOAXSaunders6 hr
May 16, 8:52 PM CDTSevere Thunderstorm WarningOAXCass, Johnson, Lancaster, Otoe38 min
May 16, 8:55 PM CDTSpecial Weather StatementOAXSaunders35 min
May 16, 9:11 PM CDTAreal Flood AdvisoryOAXCass, Lancaster, Otoe6 hr
May 16, 9:13 PM CDTSevere Thunderstorm WarningOAXCass, Otoe47 min
May 16, 9:29 PM CDTAreal Flood AdvisoryOAXCass, Sarpy, Saunders3 hr
May 16, 9:32 PM CDTSpecial Weather StatementOAXNemaha, Pawnee, Richardson43 min
May 17, 1:58 AM CDTSevere Thunderstorm WarningOAXButler, Saline, Seward32 min
May 17, 2:27 AM CDTSevere Thunderstorm WarningOAXButler, Lancaster, Saline, Saunders, Seward48 min
May 17, 3:09 AM CDTSpecial Weather StatementOAXCass36 min
May 17, 3:12 AM CDTSpecial Weather StatementOAXJohnson33 min
May 17, 10:32 AM CDTRiver Flood WarningOAXOtoe4 days
May 17, 10:32 AM CDTRiver Flood WarningOAXNemaha8 days
May 17, 10:32 AM CDTRiver Flood WarningOAXRichardson8 days
May 17, 12:31 PM CDTSpecial Weather StatementOAXSaline29 min
May 17, 12:48 PM CDTSpecial Weather StatementOAXJefferson, Saline42 min
May 17, 12:50 PM CDTSpecial Weather StatementOAXCuming25 min
May 17, 12:56 PM CDTSpecial Weather StatementOAXDodge34 min
May 17, 1:00 PM CDTSpecial Weather StatementOAXJohnson, Pawnee45 min
May 17, 1:03 PM CDTSpecial Weather StatementOAXLancaster42 min
May 17, 1:15 PM CDTSevere Thunderstorm WarningOAXLancaster, Otoe30 min
May 17, 1:28 PM CDTSpecial Weather StatementOAXSaline32 min
May 17, 1:44 PM CDTSpecial Weather StatementOAXLancaster31 min
May 17, 2:08 PM CDTSpecial Weather StatementOAXOtoe37 min
May 17, 2:10 PM CDTSpecial Weather StatementOAXDouglas35 min
May 17, 2:17 PM CDTSpecial Weather StatementOAXSaunders28 min
May 17, 2:21 PM CDTSevere Thunderstorm WarningOAXDouglas, Washington24 min
May 17, 2:28 PM CDTSevere Thunderstorm WarningOAXDodge, Douglas, Saunders32 min
May 17, 2:38 PM CDTSpecial Weather StatementOAXWashington37 min
May 17, 2:45 PM CDTSpecial Weather StatementOAXDodge30 min
May 17, 2:51 PM CDTSevere Thunderstorm WarningOAXBurt, Dodge, Washington24 min
May 17, 3:14 PM CDTSpecial Weather StatementOAXBurt31 min
May 17, 4:17 PM CDTSpecial Weather StatementOAXWayne28 min
May 17, 5:35 PM CDTSpecial Weather StatementOAXThurston25 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.